Cold/Wind Chill, Bradford
- When
- January 10, 2:00 AM EST to 8:00 AM EST
- Where
- Bradford forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
Arctic high pressure over central Ontario province, Canada brought northeast Pennsylvania record cold temperatures with temperatures below zero in most locations. This extreme cold air came in on north winds ahead of the high on the 9th and 10th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Arctic high pressure over central Ontario province, Canada brought northeast Pennsylvania record cold temperatures with temperatures below zero in most locations. This extreme cold air came in on north winds ahead of the high on the 9th and 10th. Record low temperatures were set at several cooperative observer and ASOS airport sites. Low temperatures the morning of the 10th were generally between zero and 15 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 9, 9:10 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BINGHAMTON NY 910 PM EST THU JAN 9 2004 .UPDATE... FRIGID AIR GRIPPING CNY/NEPA WITH TEMPS FALLING INTO THE CHASM OF COLD THIS EVENING. HAVE CHASED THE PLUMMET IN HOURLY GRID UPDATES ALL EVENING. DEWPOINTS SUPPORT EVERYONE GENERALLY 13 TO 20 BELOW ACROSS NY AND 10 TO 15 BELOW NEPA...SO WILL BE WIDENING THE RANGES IN FORECAST. MESONET SHOWED SOME LOCALES ACROSS THE NORTH 10 TO 15 BELOW AS OF LATE THIS AFTERNOON AND UCA ALREADY -15...SO OUTLIER LOWS COULD REACH 25 TO 30 BELOW AND WILL GO WITH THAT FOR SRN TUG HILL. MAV/MET MOS GUIDANCE BULLETINS ARE NOWHERE NEAR CLOSE ENOUGH TO MEASURING MAGNITUDE OF ARCTIC AIR...WHILE FWC CLOSER AT SOME STATIONS. BEST USE FOR ALL THIS GUIDANCE TONIGHT WILL BE FOR KINDLING. BIG THREE CLIMO STATIONS WILL BREAK RATHER MILD RECORD LOWS FOR JAN 10...AND LIKELY MULTIPLE TIMES STARTING AT 12:01 AM. BGM (-6) 1982 SYR (-10) 1994 AND AVP (-2) 1984. MANY COOP RECORDS LIKELY TO BE OBLITERATED TOO. WILL KEEP PARTIAL CLOUDS AND SOME FLURRIES IN COUNTIES DOWN WIND OF FINGER LAKES AS TEA KETTLING PLUMES NOTED ON SATELLITE...ELSEWHERE CLEAR. FORECAST HIGHS ON SATURDAY WILL ALSO BE LOWERED BY SEVERAL DEGREES AS AIRMASS CHANGES LITTLE. WITH FRIGID START...SOME SPOTS WILL BE HARD PRESSED TO CRACK ZERO ACROSS NEW YORK...WHILE NEPA WILL BREAK INTO THE SINGLE DIGITS. .PREVIOUS SHORT TERM... CAA CONTS AS SFC HI BLDS SWRD INTO THE REGION. NELY SFC FLOW IS VITAL FACTOR IN RECORD COLD HERE AT BGM...AND MUCH OF THE FCST AREA. DAYTIME HI STILL HASN/T RCHD ZERO...AND IT MAY NOT. WITH IDEAL SETUP AND EVEN COLDER 925 MB TEMPS THAN LAST NGT...WILL GO BLO GUIDANCE AND INTO THE RECORD COLD RANGE. TEA KETTLE SNOW SHWRS OFF LAKE ONTARIO AND MAYBE THE FINGER LAKES BRINGS CHANCE POPS INTO THE WRN ZONES...AND MAY HOLD THE TEMPS UP A BIT OVER THERE. VERY LTL MODIFICATION IN THE AIR MASS TMRW AS SFC WIND GO NEARLY CALM. ETA SHOWS WNW FLOW THRU 850 MB WHICH MAY ALLOW SOME LES OVER THE AREA...BUT SHRT FETCH AND STILL POWERFUL INV WILL LIMIT ACTIVITY. SFC HI DROPS SOUTH AND WAA BEGINS IN EARNEST AS A CLIPPER APRCHS. LGT SFC WINDS WILL ALLOW THE LOWEST LVLS TO DCPL AND STILL SOME BLO ZERO TEMPS PSBL. OTR LIMITING FACTOR WILL BE SOME HI LVL CLDS MVG IN LATE. SUNDAY WILL FEATURE INCRSG CLDS FLWD BY AFTN SNOW IN THE WRN ZONES. .LONG TERM (SUN NGT THROUGH FRI)... A CLIPPER SYSTEM WILL BRING LIGHT ACCUMULATIONS OF SNOW SUN NIGHT AND MONDAY...ESPECIALLY ACROSS NRN/CENTRAL ZONES. ANOTHER CLIPPER SYSTEM WILL AFFECT THE AREA TUE/TUE NIGHT. TEMPERATURES WILL MODERATE AHEAD OF THE CLIPPERS...WITH ARCTIC AIR MOVING IN BEHIND THEM. NEXT WEDNESDAY/THURSDAY SHOULD BE SIMILAR TO TODAY/SATURDAY... WITH LOWS BELOW ZERO AND HIGHS ZERO TO 10 ABOVE. && .AVIATION... VFR CONDITIONS THROUGH SATURDAY WITH LIGHT NORTH WINDS. .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. BREWSTER...UPDATE MORFORD...SHORT TERM VAN AUDALL...LONG TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 657 AM EST FRI JAN 9 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-091357- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 657 AM EST FRI JAN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... BITTERLY COLD WIND CHILLS ARE EXPECTED THIS MORNING ACROSS THE MOHAWK VALLEY...NORTHERN FINGER LAKES AND GREATER SYRACUSE AREA. WIND CHILLS WILL RANGE FROM 10 TO 20 BELOW IN THESE AREAS. FOR THE REST OF THE AREA...EXPECTED TEMPERATURES IN THE DIGITS AND BELOW ZERO WITH WIND CHILLS DOWN TO -14F AT TIMES. THE COLD AIR WILL REMAIN IN PLACE OVER THE REGION THROUGH TONIGHT WITH MORE SUB-ZERO TEMPERATURES EXPECTED. .DAYS TWO THROUGH SEVEN. FOR SATURDAY...BITTERLY COLD TEMPERATURES WILL CONTINUE WITH A SLOW MODERATING TREND EXPECTED EARLY NEXT WEEK. BY TUESDAY AND WEDNESDAY...THERE IS A CHANCE FOR SNOW. BEYOND WEDNESDAY...THERE IS NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NICOSIA
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382833, 5382834, 5382835, 5382836, 5382837, 5382838, 5382839.